Florida, 2020Damaging Winds in Florida, August 21, 2020
August 21, 2020 · NWS MLB · 4 events in 1 county or zone
A cluster of thunderstorms merged and became severe in Seminole County where several strong wind gusts were measured and damage to trees reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms merged and became severe in Seminole County where several strong wind gusts were measured and damage to trees reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 21, 10:50 AM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Aug 21, 10:50 AM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1150 AM EDT Fri Aug 21 2020
.DISCUSSION...
Higher cloud cover should continue to diminish somewhat into early
afternoon, with sufficient heating and moisture in place for
scattered to numerous afternoon showers and storms to develop
through the afternoon and early evening. Outflow from earlier
storms over north Florida is pushing southeast toward
Lake/Volusia counties and may lead to initial storm development
along this boundary into the afternoon. Then expect additional
scattered convection forming across the interior and along the
east coast sea breeze from mid to late afternoon, with storms
moving toward the east-northeast and offshore through sunset.
Disturbances crossing the area aloft associated with closed mid-
upper level low and slight increase in mid level W/SW winds may
allow for some strong to isolated severe storms to form, with the
main impacts including frequent lightning strikes, winds gusts up
to 50 to 60 mph, small hail and locally heavy rainfall.
&&
.AVIATION...Storms will increase into the afternoon, with higher
than normal coverage expected again across the area. Some stronger
storms will again be possible, producing frequent lightning and
strong downburst winds, small hail and locally heavy rainfall.
This activity will produce tempo IFR/MVFR conditions, with
conditions improving into late evening and overnight as any
lingering storms, debris rainfall diminishes.
&&
.MARINE...(Previous Discussion) With vicinity of upper trough,
deep moisture and energy aloft, SCT-NMRS shra/tsra continue across
the local coastal waters, especially south of the Volusia-Brevard
County line early on. Parameters remain in play for another
active mid-late afternoon and early evening from offshore-moving
showers/lightning storms; some strong especially KMLB northward.
Winds/seas locally higher invof storms.
A weak high pressure ridge axis will lift slowly across the area
and should lie across north-central Fl by daybreak Sat morning.
After some light/variable winds this morning, generally a
southerly wind component increasing towards 10-15 kts. Seas 1-3 ft
near shore and up to 4 ft well offshore north of Sebastian Inlet.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 89 74 90 77 / 60 50 50 20
MCO 90 74 94 77 / 70 40 50 20
MLB 89 76 89 79 / 60 30 40 20
VRB 89 77 89 76 / 50 20 40 20
LEE 90 74 92 76 / 70 50 50 20
SFB 91 75 94 76 / 70 50 50 20
ORL 91 75 94 76 / 70 40 50 20
FPR 90 76 91 76 / 50 20 40 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Weitlich/Negron/Combs
Hazardous weather outlook, Aug 21, 11:06 AM EST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1206 PM EDT Fri Aug 21 2020
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-220200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1206 PM EDT Fri Aug 21 2020
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
A moist southwest to south flow continues across east central
Florida. This will lead to development of numerous showers and
lightning storms, mainly during the afternoon, with a few storms
possibly lingering near the east coast past sunset. Storm motion
will be towards the northeast up to 15 to 20 mph from Orlando area
northward and a slightly slower speed farther south. Strong to
damaging wind gusts of 50 to 60 mph, frequent to excessive cloud
to ground lightning strikes, small hail, and torrential downpours
of 1 to 3 inches will be possible any stronger storms this
afternoon. Move indoors to safety at the first sign of
threatening skies, or if you hear thunder.
.FLOOD IMPACT...
While storms today will be moving northeast up to 15 to 20 mph,
multiple rounds of rainfall or areas that have seen recent
repeated heavy rainfall may realize quicker nuisance flooding
issues; especially low-lying areas and locations prone to
flooding.
.RIP CURRENT IMPACT...
There will be a Moderate risk for life-threatening rip currents at
area beaches today. While rip currents will be present all day,
the threat will be highest from 130 PM through 730 PM due to
tidal effects. To reduce your chance of being caught in the
seaward pull of a rip current, swim only within sight of a
lifeguard, and never swim alone, while following social distancing
guidelines.
.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts to 35 knots or higher will produce locally higher waves
on inland lakes, Intracoastal Waterway, and the near shore
Atlantic waters as lightning storms move northeast around 15 to 20
knots. Boaters should watch for storms approaching rapidly from
the southwest and south today, and move to safe harbor well in
advance.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Scattered to numerous lightning storms remain forecast each
afternoon and early evening through the extended. The main
hazards remain strong gusty winds, frequent lightning strikes, and
heavy downpours. A Moderate Risk of rip currents will also
continue at area beaches through this weekend due to a persistent
ocean swell.
Tropical Storm Laura will continue a fairly quick west-northwest
motion toward the Florida Straits and Keys through this weekend
and early next week. The system is forecast to be a strong
tropical storm as it approaches southern Florida and eventually a
hurricane as it moves past the Keys into the eastern Gulf. Winds
and seas will increase enough to produce poor to locally hazardous
boating conditions Sunday night through Monday, mainly south of
Sebastian Inlet. There may also be an increased potential for
gusty showers and squalls to impact the Atlantic waters, Treasure
Coast, and Lake Okeechobee regions.
Continue to monitor the latest forecasts for Tropical Storm Laura
from the National Hurricane Center, as well as your National
Weather Service office in Melbourne.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following all local, state, and CDC
guidelines.
Sedlock/Weitlich
In the hours before
Special weather statement, Aug 21, 1:32 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Melbourne FL
232 PM EDT Fri Aug 21 2020
FLZ044-045-144-211915-
Northern Lake County FL-Orange FL-Southern Lake County FL-
232 PM EDT Fri Aug 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR LAKE AND WESTERN ORANGE COUNTIES
UNTIL 315 PM EDT...
At 232 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wildwood to 8 miles southwest of Lake
Louisa. Movement was northeast at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Apopka, Ocoee, Winter Garden, Leesburg and Eustis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2896 8195 2896 8166 2898 8166 2885 8146
2835 8165 2835 8179 2836 8179 2836 8186
2835 8186 2835 8196
TIME...MOT...LOC 1832Z 222DEG 21KT 2878 8209 2842 8187
KNSpecial weather statement, Aug 21, 2:11 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Melbourne FL
311 PM EDT Fri Aug 21 2020
FLZ044>046-144-211945-
Northern Lake County FL-Orange FL-Seminole FL-
Southern Lake County FL-
311 PM EDT Fri Aug 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEMINOLE...LAKE AND
WESTERN ORANGE COUNTIES UNTIL 345 PM EDT...
At 310 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leesburg to Lake Louisa. Movement was
northeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Orlando, Sanford, Apopka, Altamonte Springs and Ocoee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2896 8187 2896 8166 2905 8166 2904 8142
2898 8135 2897 8137 2894 8135 2889 8135
2889 8137 2885 8136 2883 8132 2883 8123
2881 8122 2835 8157 2835 8179 2836 8179
2835 8188
TIME...MOT...LOC 1910Z 214DEG 27KT 2877 8188 2848 8171
RodriguezSpecial weather statement, Aug 21, 2:41 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Melbourne FL
341 PM EDT Fri Aug 21 2020
FLZ041-044>046-212015-
Northern Lake County FL-Orange FL-Seminole FL-Inland Volusia FL-
341 PM EDT Fri Aug 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...EAST CENTRAL LAKE...
NORTHWESTERN ORANGE AND SOUTH CENTRAL VOLUSIA COUNTIES UNTIL 415 PM
EDT...
At 341 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wekiwa Springs State Park, or over Apopka, moving northeast at 25
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Orlando, Deltona, Sanford, Apopka and Altamonte Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2857 8166 2858 8165 2859 8166 2889 8165
2904 8142 2892 8126 2880 8106 2878 8106
2849 8136 2847 8166
TIME...MOT...LOC 1941Z 230DEG 20KT 2871 8148
RodriguezThunderstorm Wind, Seminole
- When
- August 21, 3:00 PM EST
- Where
- Seminole County, 0.58 mi SW of Sunland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 28.773, -81.286
Seminole County officials report numerous trees toppled and large tree branches down along the 400th block of West Airport Boulevard, just north of State Road 417. Additional large tree branches were downed near the intersection of Live Oak Boulevard and Hidden Lake Drive. In the Chase Grove Condominiums, residents reported damage to several fences, porches, roof awnings, and backyard screen enclosures.
Thunderstorm Wind, Seminole
- When
- August 21, 3:10 PM EST
- Where
- Seminole County, 0.61 mi W of (Sfb)sanford Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 28.780, -81.240
The ASOS at the Orlando-Sanford International Airport, KSFB, measured a peak wind gust of 58 mph from the west.
Thunderstorm Wind, Seminole
- When
- August 21, 3:15 PM EST
- Where
- Seminole County, 0.61 mi W of (Sfb)sanford Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 28.780, -81.240
The ASOS at the Orlando-Sanford International Airport, KSFB, measured a peak wind gust of 59 mph from the west.
Thunderstorm Wind, Seminole
- When
- August 21, 3:17 PM EST
- Where
- Seminole County, 1.39 mi ESE of Midway
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 28.790, -81.210
An amateur radio operator measured a peak wind gust of 62 mph on a personal weather station near the intersection of Lake Mary Boulevard and State Road 46.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Mexico, August 21, 2020$132,000 · 1 in hail · 5 events
- Lightning Strike in Mississippi, August 21, 2020$25,000 · 1 event
- Damaging Winds in Vermont, August 21, 2020$20,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 21, 20208 events
- Tornado and Hail in South Dakota, August 21, 2020EF0 · 5 events
- Hail and Damaging Winds in Michigan, August 21, 2020$3,000 · 1 in hail · 4 events
- Hail in Wisconsin, August 21, 20201.25 in hail · 4 events
- Flash Flood and Hail in Michigan, August 21, 20200.88 in hail · 3 events
- Damaging Wind in Florida, August 21, 202052 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 21, 202052 kt wind · 1 event
- Damaging Wind in South Carolina, August 21, 202052 kt wind · 1 event
- Flash Flood in North Carolina, August 21, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906459, 906448, 906449, 906452.